Archive

Author Archive

Walking Around Drunk, Without Being Drunk. WTF!

August 17, 2018 1 comment

After I was first diagnosed with lung cancer via a CT scan of my chest, I underwent a follow-on PET scan and a full head-to-toe MRI to look for any nooks and crannies in which factions of the emperor’s forces were doing their dirty deeds. Except for a small spot under my right armpit that lit up on the PET scan, the emperor’s forces were all concentrated in my right lung and chest area. The bad news was that even though the cancer was localized in my right chest, it wasn’t localized enough. It was deemed inoperable because there were multiple tumors and adjacent “lymph node involvement“. Bummer.

A few months after the initial CT/PET/MRI barrage, and following several, tri-monthly maintenance, chest CT scan cycles, I started to feel some weakness, numbness, and loss of motor control in my right leg. So much so that it caused me to limp slightly. At first, I thought it was due to lower back bulging disc issues that I’d experienced on and off over the years. The weird thing about this episode was that there was no accompanying pain. Hint: brain metastasis.

After reporting this symptom to my oncologist, he ordered a second MRI of my brain. Low and behold, the MRI detected 3 metastatic brain lesions; two on the left side of my brain and one on the right side. The largest of the 3 was located in a position (left side, posterior region) to be the cause of the numbness/weakness in my right leg.

After undergoing 10, half-hour, Cyberknife radiation treatments, my limp temporarily got worse due to the accompanying inflammation around the zapped tumors. It reached the point where I couldn’t drive anymore and I had to use a cane.

Over time, the inflammation subsided enough so that I could ditch the cane and start driving again. I was able to “feel” the accelerator under my right foot once more and I became confident that when I commanded my foot to switch between the gas and brake pedals, it would obey my command! At first, I had to keep lightly tapping the gas pedal so that I was constantly aware of where my right foot was positioned.

Fast forward to recently. About a month ago, I:

  • noticed my right leg getting weaker and more “rubbery”.
  • started waking up with small headaches in various locations (mostly at the back and bottom of my skull) that dissipated rather quickly after getting up.
  • noticed a loud tinnitus type of ringing in my head.
  • noticed my sense of “balance” deteriorating.
  • noticed the peripheral neuropathy in both my feet (permanent numbness and tingling from my first line of chemo treatments) would “flare up” from time to time. By flare up, I mean they would feel “hot” in addition to the “normal” background numbness and tingling that I felt 24 X 7.

And to top it off, it seemed that the more I was active, the more the symptoms got worse. I noticed the worsening of symptoms over time when I went to the gym for stretching and light treadmill work. So, I stopped going to the gym.

After reporting these new symptoms to my oncologist, he immediately put me on steroids (yet again) to help squelch any inflammation. He also ordered a STAT MRI for the next day.

After undergoing the MRI, the radiologist’s report had mostly good news. No new tumors were detected, and the 3 existing tumors were not growing:

Notice the comments containing the words “vasogenic edema“.

Vasogenic edema occurs due to a breakdown of the tight endothelial junctions that make up the blood–brain barrier. This allows intravascular proteins and fluid to penetrate into the parenchymal extracellular space – Wikipedia

It’s natural for the body to send white blood cells to sites of injury in order to battle infections. The convergence of those cells on a small area causes inflammation -> vasogenic edema. The inflammation can cause fluid leakage and/or compress nerves in the immediate area, or both. Steroids suppress the immune system so that not as many white blood cells converge on the injury site, thus stunting the inflammation growth. However, the trade-off is that steroids work against immunotherapy drugs like Opdivo, which jack up the immune system to attack the emperor’s forces.

At first, I was put on 8 mg of decadron per day to suppress the inflammation. After noticing the symptoms diminishing, I was weaned off of the steroids. After noticing the symptoms coming back, I was put on steroids again, this time at a lower dose of 2 mg per day.

Next up is another MRI. Hopefully, it will still show no new tumors and inflammation stability around all three of the existing tumors. However, even though I’m still on steroids, my balance is still a little off and the weakness in my right leg still prevents me from driving. It feels sort of like walking around drunk without being drunk. Bummer, that’s what life in hell must feel like! On the bright side, the headaches are gone, the peripheral neuropathy flareups in my feet have diminished, and the tinnitus isn’t as loud.

In summary, here’s where I stand (err, sit?) today: I’m not driving and I stopped going to the gym. Hopefully, I’ll be able to get off of the steroids and I’ll be able to perform both activities again soon. Until then, it’s the same old, same old: bi-weekly infusions, tri-monthly CT and MRI scans, periodic and “specially needed” doctor appointments, continuous symptom monitoring, reading, blogging, binge TV watching (Sopranos + Ray Donovan right now), and lunch/movie dates where friends pick me up and drop me off.

Categories: Cancer

Photopooped!

August 12, 2018 Leave a comment
Categories: miscellaneous

Past And Present

August 10, 2018 2 comments

Here’s where I’ve been:

  • Taxol + Carboplatin + Avastin (standard first line of defense)
  • Avastin only (maintenance)
  • Gilotrif (targeted chemo, second line of defense)

Here’s where I am now:

  • Opdivo/Nivolumab (immunotherapy, third line of defense)

If you’re curious as to what the MSRP for each Opdivo infusion is:

And, since congress is owned by the drug company lobby, don’t expect the price to go down anytime soon.

Categories: Cancer

I Hate When That Happens!

August 8, 2018 4 comments
Categories: Cancer

The Weapons Depot

August 6, 2018 Leave a comment

The weapons of war on the top shelf are currently in use against the emperor’s army. Those on the bottom shelf are either no longer effective, or poised for reuse.

But alas, I remember the good ole days when both shelves were virtually empty.

The most effective, most expensive, weapon currently in use is under heavy guard at a fortified, off-site, biological weapons depot. It is deployed on the battlefield like clockwork every two weeks…

Categories: Cancer

Billy Rubin Is Too High

August 4, 2018 3 comments

Nurse: Billy Rubin is too high.

Me: Who is Billy Rubin, and what’s he or she smokin’?

How about you? Do you know who Billy Rubin is? I do now, uh, sort of, but I spelled Billy’s name incorrectly, and Billy is not a person.

Since we now know something about Bili, here are the most recent measurements of Bili’s presence in my tiger’s blood:

What does it mean when Bili Rubin is too high? It means something may be causing distress in one’s liver.

“Your liver takes the bilirubin from your blood and changes its chemical make-up so that most of it is passed through your poop as bile. If your bilirubin levels are higher than normal, it’s a sign that either your red blood cells are breaking down at an unusual rate or that your liver isn’t breaking down waste properly and clearing the bilirubin from your blood.” – WebMD.com

Statin drugs commonly used to lower cholesterol have been found to sometimes cause Bili Rubin to get too high. But when the emperor and powerful drugs like Opdivo battling the ferocious bastid’ are added to the mix, everything gets all FUBARRED. Trying to determine cause, and take action, becomes a CLUSTERF. It could be the statin, the Opdivo, or the emperor metastasizing again, or an emergent property of the diseased system. Such suspense!

I’m so excited. I can’t wait to see how high Bili Rubin is after my next doctor visit. During the interim, I was directed to inspect the colors of my peepee and poopee (hee hee)!

Categories: Cancer Tags:

Sleep/Wake/Eat… Sleep/Wake/Eat…

August 2, 2018 12 comments

I’m currently tapering off of a steroid (decadron) to reduce inflammation in one of my secondary brain tumors. The inflammation is the suspected cause of the latest “popup” complications of my cancer: a “balance” + tinnitus problem.

Since this is my third time in two years on “roids” (decadron/prednisone/decadron), I’ve had enough experience to detect the following, cyclical pattern of behavior while under the influence:

1) Sleep for 3 hours

2) Wake up and EAT, EAT, EAT

3) Hyper-Awake for 6 hours

GOTO step 1)

Or, if you prefer to reason about behavior modeling via “enginerd” state transition diagram views…

The “unnaturalness” of this behavioral pattern is very fatiguing, and not very good for weight control. However, all-in-all, it’s highly likely that it’s better than the behavior most likely to manifest during the alternative course of treatment ===> no steroids and death by brain hemorrhage. D’oh!

Nah, I’m just joking…. err.. am I?

Categories: Cancer Tags: ,
%d bloggers like this: